Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 26, NWS Wichita, KS

September 29, 20095 counties in Kansas

NWS Wichita, KS issued this wind advisory at Sep 29, 2009, 4:09 PM CDT for 5 counties in Kansas. It took effect at Sep 30, 2009, 10:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 29, 2009, 4:09 PM CDT (21:09 UTC)
In effect from
Sep 30, 2009, 10:00 AM CDT
Expired
Sep 30, 2009, 4:05 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3123 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 292109
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
409 PM CDT TUE SEP 29 2009


KSZ032-047-300930-
/O.NEW.KICT.WI.Y.0026.090930T1500Z-091001T0000Z/
RUSSELL-BARTON-
INCLUDING THE CITIES OF...RUSSELL...GREAT BEND
409 PM CDT TUE SEP 29 2009

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 7 PM CDT WEDNESDAY. 

LOW PRESSURE IS EXPECTED TO STRENGTHEN OVER NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA ON WEDNESDAY AFTERNOON. THIS WILL ALLOW SOUTH
WINDS TO INCREASE ACROSS CENTRAL KANSAS AT SUSTAINED SPEEDS
BETWEEN 30 AND 35 MPH WITH GUSTS TO AROUND 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

LAWSON
3 follow-up statements
000 
WWUS73 KICT 300848
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
348 AM CDT WED SEP 30 2009

KSZ033-048-050-301700-
/O.EXA.KICT.WI.Y.0026.090930T1500Z-091001T0000Z/
LINCOLN-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...LINCOLN...ELLSWORTH...LYONS
348 AM CDT WED SEP 30 2009

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING. 

A LOW PRESSURE AREA IS EXPECTED TO STRENGTHEN OVER NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA THIS AFTERNOON. THIS WILL ALLOW
SOUTH WINDS TO INCREASE ACROSS CENTRAL KANSAS WITH SUSTAINED
SPEEDS BETWEEN 30 AND 35 MPH POSSIBLE WITH GUSTS TO AROUND 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KSZ032-047-301700-
/O.CON.KICT.WI.Y.0026.090930T1500Z-091001T0000Z/
RUSSELL-BARTON-
INCLUDING THE CITIES OF...RUSSELL...GREAT BEND
348 AM CDT WED SEP 30 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
CDT THIS EVENING. 

A LOW PRESSURE AREA IS EXPECTED TO STRENGTHEN OVER NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA THIS AFTERNOON. THIS WILL ALLOW
SOUTH WINDS TO INCREASE ACROSS CENTRAL KANSAS WITH SUSTAINED
SPEEDS BETWEEN 30 AND 35 MPH POSSIBLE WITH GUSTS TO AROUND 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KETCHAM
000 
WWUS73 KICT 301447
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
947 AM CDT WED SEP 30 2009

KSZ032-033-047-048-050-302300-
/O.CON.KICT.WI.Y.0026.090930T1500Z-091001T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS
947 AM CDT WED SEP 30 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

SOUTH TO SOUTHEAST WINDS WILL INCREASE TO AROUND 30 MPH WITH 
GUSTS TO AROUND 45 MPH THIS AFTERNOON. THIS MAY MAKE DRIVING 
DIFFICULT FOR HIGH PROFILE VEHICLES...ESPECIALLY ON EAST TO 
WEST ORIENTED ROADS AND HIGHWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KED
000 
WWUS73 KICT 302105
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
405 PM CDT WED SEP 30 2009

KSZ032-033-047-048-050-302215-
/O.CAN.KICT.WI.Y.0026.000000T0000Z-091001T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS
405 PM CDT WED SEP 30 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

EVEN THOUGH SOUTH WINDS WILL REMAIN GUSTY THROUGH THE NEXT
SEVERAL HOURS...THEY ARE NOT EXPECTED TO REACH WIND ADVISORY
CRITERIA.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Sep 29, 3:21 PM CDT, 48 minutes earlier.

Area forecast discussion, Sep 29, 3:21 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
321 PM CDT TUE SEP 29 2009

.DISCUSSION...

MAIN FORECAST CONCERN WILL BE STORM CHANCES WED NIGHT INTO THU
ASSOCIATED WITH A FRONTAL PASSAGE.

SYNOPSIS:
CURRENTLY HAVE A SHORTWAVE LOCATED OVER THE NORTHEAST CONUS WITH
ANOTHER STRONG SHORTWAVE APPROACHING THE NORTHWEST COAST. AT THE
SURFACE A RIDGE EXTENDS FROM MN INTO THE ARKLATEX REGION WITH
SOME LEE TROUGHING IN PLACE OVER THE HIGH PLAINS OF EASTERN CO AND
WESTERN NE.

TONIGHT-WED:
THE PATTERN IS EXPECTED TO REMAIN PROGRESSIVE THROUGH THESE TWO
PERIODS. THE UPPER TROUGH TO OUR WEST WILL CONTINUE TO PUSH EAST AND
BY WED AFTERNOON WILL BE APPROACHING THE FOUR CORNERS REGION. AS
THIS OCCURS THE THE SURFACE RIDGE WILL SHIFT EAST SETTING UP A
TIGHT PRESSURE GRADIENT ACROSS THE WESTERN PLAINS. FOR NOW WILL RUN
WITH A WIND ADVISORY FOR ONLY BARTON AND RUSSELL COUNTIES FOR WED
AFTERNOON. AT THIS TIME EXPECTING A LOW END WIND EVENT WITH SOUTH
WINDS SUSTAINED BETWEEN 30-35MPH. OBVIOUSLY WITH THESE GUSTY WINDS
THERE WILL BE PLENTY OF MIXING ALLOWING ABOVE NORMAL TEMPS TO
OVERSPREAD THE AREA.

WED NIGHT-THU NIGHT:
THESE PERIODS ARE EXPECTED TO BE FAIRLY ACTIVE AS THE MAIN PIECE OF
ENERGY KICKS OUT OF THE ROCKIES. BY 06Z THU THE UPPER SYSTEM WILL BE
APPROACHING CO WITH A SURFACE LOW CENTERED OVER SW NE/NW KS. STORMS
ARE EXPECTED TO DEVELOP WED NIGHT AS AN UPPER JET MAX NOSES INTO THE
AREA SETTING UP A NICE AREA OF DIFFLUENCE. MOISTURE TRANSPORT AND
ISENTROPIC LIFT WILL ALSO INCREASE SIGNIFICANTLY ALONG THE 315K
SURFACE AHEAD OF THE MAIN WAVE. CURRENT INDICATIONS ARE THAT THERE
WILL BE BETWEEN 1000-1500J/KG OF ELEVATED CAPE WED NIGHT ALONG WITH
GREATER THAN 40KTS OF 1-6KM DEEP LAYER SHEAR. THEREFORE WILL
CONTINUE WITH MENTION OF SVR WED NIGHT IN THE HWO. THE GOOD NEWS
REGARDING ANY HEAVY RAIN ISSUES IS THAT THIS SYSTEM WILL REMAIN VERY
PROGRESSIVE AS IT PUSHES EAST. THERE ARE SOME MODEL DIFFERENCES WITH
HOW FAST THE COLD FRONT WILL PROGRESS ON THU WITH THE GFS FASTER
THAN THE NAM. FOR NOW WILL GO WITH THE THINKING THAT BY THU
AFTERNOON THE COLD FRONT WILL BE SITUATED GENERALLY ALONG OR JUST
EAST OF I-135. THEREFORE FEEL FAIRLY CONFIDENT THAT THE MORE
WIDESPREAD CONVECTION ON THU AFTERNOON WILL BE EAST OF I-135. EVEN
THOUGH INSTABILITY WILL NOT BE TOO IMPRESSIVE THU AFTERNOON...LOOKS
LIKE THERE SHOULD BE DECENT 0-3KM CAPE. IN ADDITION 0-6KM SHEAR IN
THE 45-50KT RANGE WILL BE PLENTY FOR SEVERE STORMS. ONCE STORMS
DEVELOP THU AFTERNOON...THEY WILL QUICKLY PUSH EAST AND SHOULD BE
OUT OF SE KS BY 06Z FRI.

FRI-TUE:
BY FRI EVENING THE UPPER WAVE WILL BE SITUATED OVER NE MO/NORTHERN
IL AS A WEAK SURFACE HIGH MOVES INTO THE CENTRAL PLAINS. THE PATTERN
WILL REMAIN PROGRESSIVE WITH ANOTHER SHORTWAVE DIGGING ACROSS THE
WESTERN CONUS FOR FRI NIGHT INTO SAT. UNLIKE THE PREVIOUS PIECE OF
ENERGY...THIS ONE IS EXPECTED TO MOVE VERY LITTLE FROM THE SUN
THROUGH TUE TIME FRAME. THIS SCENARIO WILL KEEP SOUTHWEST FLOW ALOFT
OVER THE PLAINS ALLOWING UNSETTLED WEATHER TO PERSIST. FOR NOW WILL
INTRODUCE POPS ON SUN AS A WARM FRONT LIFTS NORTH AND BECOMES
STATIONARY NEAR OR JUST NORTH OF THE FORECAST AREA. AT THIS POINT
ITS GOING TO BE HARD TO PIN DOWN WHEN THE BETTER PRECIP CHANCES WILL
OCCUR FOR THE SUN-TUE TIME FRAME WITH MUCH OF IT PREDICATED ON WHERE
THE SURFACE FRONT SETS UP. SO FOR NOW WILL NOT HIT PRECIP CHANCES
TOO HARD WITH THE HOPES THAT THINGS BECOME MORE CLEAR WITH LATER
FORECASTS.

LAWSON

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD.
SURFACE HIGH PRESSURE RIDGE ACROSS EASTERN KANSAS WILL MOVE EAST
TO THE MISSISSIPPI VALLEY TONIGHT. PRESSURE FALLS AND DEVELOPING
LEE SIDE TROF ACROSS THE HIGH PLAINS WILL RESULT IN A TIGHTENING
SURFACE GRADIENT/INCREASED SOUTH-SOUTHEAST WIND FLOW BY THE END
OF THE FORECAST PERIOD.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    50  80  64  73 /   0  10  40  20
HUTCHINSON      50  82  63  71 /   0  10  40  20
NEWTON          49  80  64  72 /   0  10  50  30
ELDORADO        49  79  63  73 /   0  10  50  30
WINFIELD-KWLD   50  81  64  74 /   0  10  40  30
RUSSELL         53  84  60  68 /   0  10  40  20
GREAT BEND      53  84  60  69 /   0  10  40  20
SALINA          49  80  62  70 /   0  10  40  30
MCPHERSON       50  81  63  70 /   0  10  40  30
COFFEYVILLE     48  78  63  75 /   0   0  30  60
CHANUTE         47  76  62  74 /   0   0  30  70
IOLA            46  76  62  74 /   0   0  30  70
PARSONS-KPPF    48  77  63  74 /   0   0  30  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM TO 7 PM CDT WEDNESDAY FOR KSZ032-047.

&&
Hazardous weather outlook, Sep 29, 5:47 AM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
547 AM CDT TUE SEP 29 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
547 AM CDT TUE SEP 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIND GUSTS WILL INCREASE DRAMATICALLY ACROSS THE AREA ON WEDNESDAY
AFTERNOON AND EVENING. SOME WIND GUSTS TO 45 MPH ARE POSSIBLE FOR
AREAS WEST OF INTERSTATE 135 WEDNESDAY AFTERNOON.

THUNDERSTORMS RETURN TO THE AREA FOR WEDNESDAY EVENING THROUGH
THURSDAY NIGHT. SOME STRONG TO SEVERE STORMS ARE POSSIBLE LATE
WEDNESDAY EVENING ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL
KANSAS...WITH LARGE HAIL UP TO GOLFBALL SIZE...AND DAMAGING WIND
GUSTS TO 60 MPH THE MAIN THREAT. AN ISOLATED TORNADO CANNOT BE
RULED OUT ACROSS CENTRAL KANSAS DURING THE LATE EVENING HOURS
WEDNESDAY AS WELL.

SEVERE WEATHER CHANCES LOOK TO CONTINUE ON THURSDAY...AS A STRONG
STORM SYSTEM MOVES ACROSS THE AREA. THE MAIN THREAT APPEARS TO BE
LARGE HAIL AND DAMAGING WINDS...ESPECIALLY FOR AREAS EAST OF
INTERSTATE 135.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM

Nearby

Wind Advisories in Kansas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.